Vermont, 2008

Flash Flooding in Vermont, August 7, 2008

August 7, 2008 · NWS BTV · 6 events in 4 counties and zones

An area of low pressure in southern Canada moved southward into Vermont on August 7th. This provided the focus for thunderstorms with heavy rainfall in a moist atmosphere during the afternoon and evening hours across central and southern Vermont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$235,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure in southern Canada moved southward into Vermont on August 7th. This provided the focus for thunderstorms with heavy rainfall in a moist atmosphere during the afternoon and evening hours across central and southern Vermont. In addition, low-level steering winds were light, thus storms that developed moved very slowly.

This combination along with previously saturated soils resulted in a scattered flash flooding across southern and central Vermont, including in the towns of Chester (Windsor county), Corinth, Williamstown and Chelsea (Orange county), Montpelier (Washington county) and Bridport (Addison county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 7, 12:58 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 7, 12:58 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
158 PM EDT THU AUG 7 2008

.SYNOPSIS...
UNSETTLED RAINY PERIOD WILL CONTINUE FOR THE NORTH COUNTRY INTO
THE UPCOMING WEEKEND. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL
MEANDER OVER SOUTHERN QUEBEC TODAY AND ON INTO THE WEEKEND...WHICH
WILL ALLOW PRECIPITATION TO CONTINUE OVER THE AREA. RAIN WILL
TAPER OFF FOR MUCH OF THE AREA BY SUNDAY...BUT A SURFACE FRONT MAY
SET UP OVER NORTHERN AREAS BY LATE SUNDAY INTO MONDAY. ANOTHER LOW
MAY MOVE OVER THE REGION BY MIDWEEK NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 158 PM EDT THURSDAY...QUICK ADDL UPDATE TO ISSUE FLASH FLOOD
WATCH FOR MUCH OF THE AREA TO RUN THROUGH 00Z FRIDAY BASED OFF
CURRENT SITUATION OF SLOW MOVING CELLS...AND ADDL CONVECTION/RAFL
EXPECTED OVERNIGHT AND ESP INTO FRIDAY. AS UPPER LOW PROGRESSES
SLOWLY EASTWARD...INCREASING DIFFLUENCE COMBINED WITH VERY LIGHT LOW
TO MID LVL WIND FIELDS WILL LIKELY ALLOW CONVECTION TO MOVE VERY
SLOWLY WITH LOCALLY EXCESSIVE RAFL TOTALS POSSIBLE THROUGH FRIDAY.

PREVIOUS NEAR TERM DISC...
AS OF 1032 AM EDT THURSDAY...QUICK AND MINOR UPDATE THIS
MORNING...MAINLY TO REFLECT LATEST TRENDS IN SKY COVER/TEMPS...AND
TO INTRODUCE SMALL HAIL POSSIBILITY IN GRIDS WITH ANY STRONGER CORES
TODAY. LATEST POINT/ACARS/BUFKIT SOUNDINGS SHOWING BNDRY LYR ALREADY
BECOMING UNSTABLE ACROSS THE REGION THIS MORNING...AND WITH DIGGING
UPPER TROUGH IN SC CANADA AND APPROACHING SHORTWAVE FROM WESTERN
NEW YORK...LITTLE INHIBITION FOR AFTERNOON CONVECTION AGAIN TODAY.
MID LVL LAPSE RATES A BIT WEAKER ACROSS THE NORTH THAN AREAS
SOUTH...NONETHELESS THESE SHOULD STEEPEN LATER TODAY WITH FALLING
HEIGHTS/COOLING TEMPS ALOFT. SAVING GRACE IS THAT ACTIVITY SHOULD
BE SOMEWHAT MORE SCATTERED THAN YESTERDAY...THOUGH WILL MAINTAIN
LOCALLY HEAVY RAFL WORDING AS CELLS WILL LIKELY MOVE FAIRLY SLOWLY
(LESS THAN 25 MPH).  WITH FAIRLY LOW WBZ HEIGHTS LESS THAN 9
KFT...STRONGER CORES WILL ALSO HAVE THE ABILITY TO PRODUCE SOME
SMALL HAIL. WITH LIGHT WINDS AND LACK OF STRONGER ADVECTIVE
PROCESSES...MAX TEMPS WILL BE GOVERNED MORE STRONGLY BY DEGREE OF
CLOUD COVER THAN ELEVATION...AND THUS WILL BE FAIRLY UNIFORM...FROM
67 TO 74 MOST AREAS.

PREVIOUS DISC FOR TONIGHT FROM 349 AM EDT THU...
AS UPPER TROUGH DIGS SOUTHWARD TNGT...SYSTEM WILL TAP INTO ATLANTIC
MOISTURE AS SOUTHERLY FLOW INCREASES. THIS AGAIN WILL INCR THE
POTENTIAL FOR FLOODING ISSUES FOR ENTIRE CWA...BUT BASED ON THE
TRACK OF UPPER LOW AS IT DIGS SOUTH...BEST CHANCES RIGHT NOW WILL BE
FROM THE CVLY EASTWARD. ALL AREAS OVER CWA WILL BE PRONE TO SOME
FLOODING ACTIVITY DO TO PREVIOUS DAYS RAINFALL RECEIVED. NEXT SHIFT
WILL HAVE TO EVALUATE FOR POSSIBLE FLOOD WATCH FOR LATE TNGT OR ON
FRIDAY.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
AS OF 349 AM EDT THURSDAY...UPPER TROUGH OVER THE CWA ON FRIDAY
AND WILL SHOW INCR IN POPS FOR AREA-WIDE AS SYSTEM SLOW TO MV OUT
OF AREA. BUFKIT SUGGESTING ANY TS THAT MAY FORM FRIDAY MAY HAVE
BEST POTENTIAL FOR FLOODING FOR THE CWA DO TO LACK OF WINDS TO
QUICKLY MV ANY STORMS. WINDS NEARLY UNIFORM UP TO 25KFT. MDL QPF
FOR GD PORTION OF THE CWA COULD REACH 1-3 INCHES AND WITH AREAS
ALREADY RAIN-SOAKED...THIS COULD BE MAJOR ISSUE. WILL ADJUST POPS
BY FRIDAY NGT INTO SAT MORN FROM SOUTH TO N AS UPPER TROUGH BEGINS
TO LIFT OUT OF AREA. WRAP AROUND SHOWERS WILL CONTINUE TO REACH
INTO THE CWA FOR MUCH OF SATURDAY...ESPECIALLY NORTHERN ZONES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 349 AM EDT THURSDAY...BUILDING SFC RIDGE WILL PLAY KEY ROLE
FOR MUCH OF THE EXTENDED INTO WEDNESDAY. PREVIOUS RUNS HAVE
SHIFTED TIMING OF RIDGE. THIS WILL CURRENTLY ALLOW SOME DRYING
DURING MIDWEEK FOR GD PORTION OF THE CWA. POTENTIAL FOR STATIONARY
BOUNDARY TO SET UP ALONG THE CANADIAN BORDER BY MONDAY IF RIDGE
SETS UP TO OUR SOUTH. THIS WILL PLACE GREATEST CHANCE FOR
CONTINUING LGT RW AND POSSIBLE TRW OVER NORTHERN ZONES. THIS FRNT
WOULD PUSH THRU REGION BY TUESDAY AS ANOTHER SFC RIDGE BUILDS OUT
OF CANADA. PREVIOUS RUNS WOULD HAVE BROUGHT A SFC LOW UP ALONG
FRNT FOR ANOTHER ROUND OF GD STEADY RAINFALL WEDNESDAY...BUT NOW
AS SHIFTED SOUTH. WILL JUST KEEP SL CHANCE IN FOR NOW FOR RW/TRW
MON-WED AS NEXT RUNS COULD SHIFT SYSTEM TO BE SLOWER AND ALLOW SFC
LOW TO COME UP OVER THE REGION. HAVE ADJUSTED TEMPS DOWN SOME TO
ACCOMMODATE CLDS AND RIDGE APPROACHING FROM THE N.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THROUGH 12Z FRIDAY...FOG IS BEGINNING TO DECREASE IN AREAL
COVERAGE AND THE TREND THROUGH 14Z WILL BE FOR CONDITIONS TO
BECOME VFR. AFTER 16Z...EXPECT SHOWERS AND ISOLATED THUNDERSTORMS
TO DEVELOP ACROSS THE AREA RESULTING IN MVFR CONDITIONS. HEAVY
DOWNPOURS CAN BE EXPECTED WITH ANY OF THE STRONGER STORMS. THE
THREAT FOR PRECIPITATION WILL CONTINUE AFTER 00Z...BUT SHOULD BE
SCATTERED IN NATURE. THIS WILL HOWEVER RESULT IN MVFR CONDITIONS
AT TIMES THROUGH THE OVERNIGHT HOURS.

12Z FRIDAY THROUGH MONDAY...AN UPPER LEVEL TROUGH WILL BE MOVING
ACROSS THE AREA THROUGH THIS PERIOD. FRIDAY SHOULD SEE THE MOST
CLOUDS AND PRECIPITATION RESULTING IN MVFR/IFR CONDITIONS. ON
SATURDAY AND SUNDAY THERE WILL BE VFR PERIODS...BUT AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS WILL RESULT IN MVFR CONDITIONS.
SOME DRYING TO TAKE PLACE ON MONDAY WHICH WILL BEGIN TO DIMINISH
THE SHOWER THREAT AND KEEP CONDITIONS MAINLY IN THE VFR CATEGORY.

&&

.HYDROLOGY...
|* ADD DISCUSSION HERE. *|

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR VTZ002>012-
     016>019.
NY...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR NYZ028>031-034-
     035.

&&

SYNOPSIS...JN
NEAR TERM...JMG
SHORT TERM...JN
LONG TERM...JN
AVIATION...EVENSON
HYDROLOGY...
Hazardous weather outlook, Aug 7, 1:01 PM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
201 PM EDT THU AUG 7 2008

NYZ028>031-034-035-VTZ002>012-016>019-081815-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-WESTERN FRANKLIN-ORLEANS-
ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-
WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
201 PM EDT THU AUG 7 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO FRIDAY.

NYZ026-027-087-VTZ001-081815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
GRAND ISLE-
201 PM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND
NORTHWEST VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
AFFECT THE GRAND ISLE COUNTY VERMONT AND THE SAINT LAWRENCE VALLEY
OF NEW YORK THROUGH TONIGHT. LOCALIZED HEAVY RAINFALL IS POSSIBLE DURING
THIS TIME FRAME

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH SUNDAY BEFORE A RETURN TO DRY WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

JMG

In the hours before

Special weather statement, Aug 7, 10:15 AM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1115 AM EDT THU AUG 7 2008

NYZ028-035-VTZ001-005-071615-
WESTERN CHITTENDEN-EASTERN ESSEX-EASTERN CLINTON-GRAND ISLE-
INCLUDING...BURLINGTON...SOUTH BURLINGTON AND WINOOSKI
1115 AM EDT THU AUG 7 2008

AT 1106 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PORT KENT...MOVING SOUTHEAST AT 7 MPH.

THE THUNDERSTORM WILL BE NEAR COLCHESTER POINT BY 1150 AM AND NEAR
MALLETTS BAY BY 1220 PM.

THIS STORM WILL BE CROSSING CENTRAL LAKE CHAMPLAIN BETWEEN 1120 AM
AND NOON TODAY AND BOATERS SHOULD KEEP A CLOSE EYE TO THE SKY. IN
ADDITION...THIS STORM WILL BE CAPABLE OF PRODUCING DANGEROUS CLOUD
TO WATER OR GROUND LIGHTNING STRIKES...ALONG WITH SMALL HAIL AND
BRIEF GUSTY WINDS.

TABER
Special weather statement, Aug 7, 12:02 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
102 PM EDT THU AUG 7 2008

NYZ035-VTZ005-009-017-018-071800-
EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN ADDISON-WESTERN
ADDISON-EASTERN ESSEX-
INCLUDING...WILLSBORO
102 PM EDT THU AUG 7 2008

AT 1254 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ESSEX...MOVING EAST AT 7 MPH.

THE THUNDERSTORM WILL BE 5 MILES NORTH OF KINGSLAND BAY STATE PARK BY
120 PM...NEAR CHARLOTTE BY 130 PM...NEAR MT. PHILO STATE PARK...7
MILES NORTH OF FERRISBURG BY 140 PM...NEAR HINESBURG AND MONKTON BY
200 PM.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.
Special weather statement, Aug 7, 12:11 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
111 PM EDT THU AUG 7 2008

VTZ005-006-008-017-071815-
LAMOILLE-WASHINGTON-EASTERN CHITTENDEN-WESTERN CHITTENDEN-
INCLUDING...BOLTON...ELMORE STATE PARK...EXIT 10 I89...EXIT 11 I89...
JERICHO...JERICHO CENTER...LITTLE RIVER STATE PARK...MIDDLESEX
CENTER...MOSCOW...MOUNT WORCESTER...NORTH DUXBURY...NORTH
WILLISTON...PUTNAMVILLE...SMUGGLERS NOTCH...STOWE...UNDERHILL...
UNDERHILL CENTER...UNDERHILL STATE PARK...WATERBURY...WATERBURY
CENTER AND WEST BOLTON
111 PM EDT THU AUG 7 2008

AT 106 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WEST BOLTON...MOVING EAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR UNDERHILL STATE PARK...7 MILES NORTH OF
BOLTON BY 130 PM...NEAR STOWE...7 MILES NORTH OF WATERBURY BY 210 PM
AND NEAR WATERBURY CENTER BY 220 PM.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.
Local storm report, Aug 7, 1:08 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
208 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             BRIDPORT                43.98N 73.32W
08/07/2008  E1.00 INCH       ADDISON            VT   POST OFFICE

&&

BROOKET
Local storm report, Aug 7, 1:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
218 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             2 N CHELSEA             44.02N 72.45W
08/07/2008  E0.88 INCH       ORANGE             VT   POST OFFICE

            HAIL DAMAGING SOME CARS ALONG ROUTE 110 NEAR CHELSEA.

&&

BROOKET
Local storm report, Aug 7, 1:36 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
236 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      CHESTER                 43.26N 72.59W
08/07/2008                   WINDSOR            VT   LAW ENFORCEMENT

            LOVERS ROAD WASHED OUT NEAR ROUTE 11 WEST INTERSECTION.

&&

BROOKET

The radar

The Burlington radar (KCXX), 62 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Addison

When
August 7, 2:00 PM EST to 3:00 PM EST
Where
Addison County, 1 mi SW of Bridport to 0.41 mi S of Bridport
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.970, -73.334

Portions of Swinton, Crown Point and other local roads around Bridport were washed out due to heavy rains and subsequent flash flooding.

Flash Flood, Windsor

When
August 7, 2:10 PM EST to 3:40 PM EST
Where
Windsor County, 1.42 mi NW of Chester to 1.14 mi WSW of Chester
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.283, -72.622

A section of Lovers Lane at the intersection of Vermont Route 11 was washed out due to heavy rain.

Flash Flood, Orange

When
August 7, 2:30 PM EST to 6:30 PM EST
Where
Orange County, 1.5 mi SW of Williamstown to 0.44 mi N of Chelsea
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.103, -72.549

Heavy rains led to flash flooding with water covered or totally washed out portions of Route 14 in Williamstown, Route 110 north of Chelsea Village, and several roads were washed out in Corinth.

Flash Flood, Washington

When
August 7, 2:49 PM EST to 4:30 PM EST
Where
Washington County, 1.44 mi ESE of Montpelier to 1.3 mi SSW of Montpelier
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
44.261, -72.544

Flash flooding occurred throughout Montpelier, including Towne Hill Road where road was partially washed out and debris such as melon sized rocks, tree branches, and dirt washed into the road and made it impassable. Water also covered city streets such as Main Street at Hubbard Library, Northfield Street, and River Street. Some downtown businesses also suffered water damage when storm sewers and roof drainage became overwhelmed.

Flash Flood, Orange

When
August 7, 6:30 PM EST to 9:00 PM EST
Where
Orange County, 0.85 mi SSW of Strafford to 1.42 mi WSW of Strafford
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.859, -72.389

Flash flooding resulted in portions of Aimes, Carpenter Hill, Clover Hill, and Brook Roads being were washed out.

Flash Flood, Windsor

When
August 7, 6:30 PM EST to 9:00 PM EST
Where
Windsor County, 6.25 mi N of West Norwich to 5.52 mi NNE of Sharon
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.859, -72.389

Heavy rainfall led to flash flooding in Sharon. Floodwaters covered a bridge on Faybrook Road along with several driveway culverts being washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134085, 133932, 134079, 134089, 134091, 134093.